Having Stage IV cancer is like mastering a Level IV dance that is continually being edited and "spiced up," as we choreographers say. You are moving along, reviewing what you've learned and feeling good about getting the steps down, then you're told, "Okay, now add another rotation to every pirouette but don't use an extra count because then you'll be a count behind. Figure it out...ready? And 5! 6! 7! 8!" So you manage to get through the steps without tripping over your own feet but your posture wasn't great and you forgot to smile. "Guess what? Now, I also need you to raise your right arm instead anytime you raise your left arm. Take a second to think about it... And... 5! 6! Keep it SHARP!"
I have been paying attention to the rhythm of my energy ebbs and flows over the last few chemo cycles (a cycle is three weekly Taxol treatments, the first and third of which accompanied by Avastin) and I've started to feel confident that I knew what to expect. I know that I will be completely whipped Week 3 so I plan to play catch-up Week 4. I know now that I need to take Claritin on Monday, Tuesday and Wednesday to combat the facial swelling and redness the Taxol and steroids give me after each chemo. I figured out that I need to take an extra Neurontin when my neuropathy in my fingers and toes begins to creep past the first knuckle. The fungus in my fingernails and toenails seems to be relatively under control now that I've removed most of my toenails and started using anti-fungal polishes. Even my eyelashes and eyebrows are coming back, pale and stubbly...and then?
I receive a letter in the never-ending onslaught of mailings from my insurance company that they will no longer be covering my Avastin. This little Capri Sun-sized bag of juice costs $14K+ and is a targeted therapy called an angiogenesis inhibitor; it cuts off the blood supply to the tumors by keeping them from growing new blood vessels. My first three cycles with Avastin gave me an almost 50% reduction in tumor size. When I had to take a two-month break from the Avastin to get my port placed during the following cycle, I had less shrinkage. I'm not an oncologist, but I tend to think that the Avastin kicks the liver mets' ass. Evidently, the cost of the drug is not worth the outcome and it is no longer being covered by Medicare. I guess many other insurance companies are following suit.
To add insult to injury, I've developed an irritating sty (or chalazion) inside my left lower eyelid...and just when my new glasses arrived in the mail, too. Chemo dries out my eyes and makes them even more susceptible. OSSUM.
We'll see what happens this Tuesday when I go for treatment. I am planning to address both issues, the latter of which I'm sure will be solved with erythromycin ointment. Stay tuned...